Sign Up for Cat Talk
Get the latest health and behavior news and
advice from the veterinarians at Tufts University.

Ask the Doctor January 2017 Issue

Dear Doctor - A reader’s complex question

Q. My four-year-old cat, Stripe, has been diagnosed with an overactive immune system. Last year, he had surgery to remove a cranial lung lobe and the biopsy found the necrotic mass to be non-malignant. Chronic lymphoplasmacytic inflammation was the diagnosis.

About six months later, his chronic ear condition became resistant to antibiotics and weeks of ear treatments did not improve the condition of his ears, which included hyperpigmentation. Biopsy results indicated lymphoplasmacytic dermatitis.

One vet warned me that lymphoma was very likely in Stripe’s future. So now Stripe is taking Atopica®. After one month of every day dosing, his ears looked very good. Following a second month of dosing every other day, his ears continued to be in great shape. We are now dosing him twice weekly.

Is this the best treatment going forward? I understand that he will need to be on it for life. Stripe hates the medication, but if this is what he needs, then so be it.

Anne VanDalinda

A. Dear Anne: Each month, we receive several letters similar to yours — and it’s important to stress that it’s not feasible for us to comment upon a complicated case without direct consultation. In your particular situation, it sounds as though Stripe has had an extensive medical workup and it sounds like he’s doing very well. Have you been in consultation with a veterinary specialist? Either a veterinary internist (ACVIM.org) or dermatologist (ACVD.org) would be fitting.

Long term-use of Atopica® (cyclosporine) is not without risk. However, development of lymphoma is very unlikely. Lots of cats have been treated with Atopica® for years and very few have developed lymphoma. To make things better, administration at twice weekly is much less frequent than often needed for diseases like Stripe’s.

Use of any currently available medication to tone down the immune system will have the potential for side effects. Atopica®, at the dose you have described, is one of the safest. My guess is that a specialist has been involved and it sounds like Stripe is being handled appropriately. Frequent rechecks with your veterinarian and/or veterinary specialist is recommended.

Michael Stone, DVM, ACVIM (SAIM)
Clinical Assistant Professor
Cummings School of Veterinary Medicine at Tufts University

Comments (0)

Be the first to comment on this post using the section below.

New to Tufts Catnip? Register for Free!

Already Registered?
Log In